Recent publications have suggested an increased risk of delayed adverse events (DAEs) with a smooth, cohesive 20-mg/mL hyaluronic acid filler, Juvéderm Voluma (HA-V).
To examine the occurrence of HA-V DAEs and identify patterns and characteristics.
Charts from patients who received HA-V between February 1, 2009, and February 28, 2018 from 2 clinics were analyzed.
In 4500 patients who received 9324 treatments with HA-V, 44 DAEs were identified, for a combined incidence of 0.98% per patient, 0.47% per treatment, and 0.23% per syringe. Patients with DAEs received a slightly larger cumulative amount of HA-V than those who did not. Delayed swelling and nodule formation were the most common reactions and occurred a median of 4 months after treatment, with an increase in frequency between October and January. About a third were preceded by an identifiable immunologic stimulus. DAEs were transient and resolved without incident.
The retrospective nature made it difficult to capture time to resolution or remember potential triggers.
In this large, long-term, retrospective review, HA-V DAEs occurred at a rate of 0.98% per patient. Although the exact cause has yet to be elucidated, we hypothesize that an increase in fragmentation during the HA-V degradation process may trigger an inflammatory response after an immunologic trigger.Le texte complet de cet article est disponible en PDF.
Key words : adverse events, aesthetics, cosmetic, delayed, fillers, hyaluronic acid, late-onset, nodules, Voluma
Abbreviations used : AE, DAE, HA, HA-V, HMW, LMW
| Funding sources: Supported by an unrestricted educational grant for editorial assistance provided by Allergan Inc.
| Conflicts of interest: None disclosed.